Pennsylvania, 2013Flash Flooding and Flooding in Pennsylvania, June 27 to 29, 2013
June 27 to 29, 2013 · NWS PBZ · 21 events in 3 counties and zones
A slow moving line of thunderstorms tied to a surface front dropped several inches of rain over northwest Pennsylvania the morning of the 27th. Particularly hit hard were Jefferson and adjacent Clearfield counties, were roads were made impassable by over four to six inches of rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.1 million
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving line of thunderstorms tied to a surface front dropped several inches of rain over northwest Pennsylvania the morning of the 27th. Particularly hit hard were Jefferson and adjacent Clearfield counties, were roads were made impassable by over four to six inches of rainfall. The local EMA Director stated there were 49 water rescues and 50 people were placed in shelters. The hardest hit areas include Punxsutawney, Sykesville, Stump Creek, Big Run. and Reynoldsville. Preliminary damage reports have a total of 347 homes and 34 businesses damaged by flood waters. Of those, nine homes were destroyed and three businesses were a total loss. Damage is already estimated to be about $3 million but could be upwards of $5 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 5:18 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 27, 5:18 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
618 AM EDT THU JUN 27 2013
.SYNOPSIS...
LOW PRESSURE WILL SLOWLY MOVE THROUGH TODAY... BRINGING SHOWERS
AND STORMS. THE OVERALL PATTERN WILL STALL...MEANING SHOWER AND
STORM CHANCES WILL CONTINUE INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LINE OF SHOWERS...SLOWLY MOVING ACROSS OHIO AND NORTHWESTERN WEST
VIRGINIA...WILL EVENTUALLY MAKE IT THROUGH THE REST OF THE UPPER
OHIO VALLEY. THESE SHOWERS ARE MOVING AHEAD OF THE SHORTWAVE
TROUGH WHICH WILL MOVE FROM EASTERN OHIO INTO WESTERN PA THIS
MORNING.
BY LATE MORNING...A SURFACE LOW WILL BE OVER SOUTHWESTERN PA AND
THE SHORTWAVE TROUGH WILL STALL FOR A BIT OVER THE UPPER OHIO
VALLEY. IMPRESSIVE MESOSCALE FEATURES BY LATE MORNING/EARLY
AFTERNOON WITH STRONG MOISTURE CONVERGENCE OVER MUCH OF
SOUTHWESTERN PA AND A LINE OF STRONG LOW LEVEL FORCING EXTENDING
FROM GARRETT COUNTY NORTHWESTWARD THROUGH PIT. THE ATMOSPHERE
DESTABILIZES AND SHEER VALUES INCREASE. THIS ALL POINTS TO
CONVECTION REDEVELOPING. HOWEVER THERE ARE SOME PROBLEMS. THE AREA
WILL BE UNDER LOTS OF CLOUDS TODAY AND LATEST FORECAST SOUNDINGS
ARE SHOWING A LOW-LEVEL INVERSION DEVELOPING EARLY IN THE
AFTERNOON. CAPE VALUES ARE RIGHT AROUND 1000J/KG...WITH THE REAL
UNSTABLE AIR WELL TO THE SOUTHWEST. THE AFTERNOON SHOULD BE THE
BEST TIME FOR HEAVIER CONVECTION. HOWEVER...CONFIDENCE IS LOW THAT
WIDESPREAD CONVECTION WILL DEVELOP.
THE GOOD MESOSCALE FEATURES WILL MOVE EASTWARD DURING THE
AFTERNOON AS THE SURFACE LOW DRIFTS INTO EASTERN PA. THE SHORTWAVE
TROUGH WILL ALSO SWING EASTWARD...WITH THE AXIS REACHING CENTRAL
PA BY 21Z. THIS WILL LIMIT THE AMOUNT OF TIME THAT HEAVIER
CONVECTION CAN BE SUSTAINED.
TEMPS WILL BE TRICKY WITH THE CLOUDS AND SHOWERS. WILL LEAN ON
LAMP NUMBERS WHICH HAVE DONE QUITE WELL OVER THE LAST COUPLE OF
DAYS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
ACTIVITY WILL QUICKLY DECREASE TONIGHT AS THE MAIN SYNOPTIC AND
MESOSCALE FEATURES WILL BE GONE. WILL TAPER POPS OFF ACCORDINGLY.
ON FRIDAY...ANOTHER SHORTWAVE TROUGH WILL SWING DOWN FROM THE
GREAT LAKES. A SURFACE REFLECTION WILL MOVE INTO NORTHEAST OHIO BY
LATE IN THE DAY. WILL STILL HAVE THE LIMITING FACTORS OF CLOUDS
AND WEAK DESTABILIZATION. MOISTURE PLUME WILL BE WELL TO THE EAST
AND FORCING WILL BE LIMITED. CHC POPS WILL BE STRENGTHENED TO
LIKELY POPS BY AFTERNOON. THINK THAT CONVECTION WILL BE MORE
ISO/SCT.
BROKEN RECORD FORECAST PERSISTS SATURDAY WITH MID LEVEL WAVES
TRAVERSING THE LOWER GREAT LAKES WARRANTING A MENTION OF SHOWERS AND
THUNDERSTORMS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A LONG WAVE TROF IS EXPD TO PERSIST ACRS THE GT LKS AND OHIO VLY
RGN THRU THE PD...AND EVEN RETROGRADES BACK WWD TWD THE MIDDLE OF
THE WK. INDIVIDUAL SHRTWVS WL CONT TO CROSS THE RGN IN THE TROF
PATTERN...KEEPING DAILY SHWR/TSTM CHCS IN THE FCST THRU THE PD.
TEMPS ARE EXPD TO BE NR SEASONAL AVGS THRU THE PD.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
GENLY MVFR CONDS IN SHWRS AS A TROF APRCHS FM THE W. IFR FG AT FKL
AND DUJ SHOULD IMPROVE TO MVFR AS SHWRS MOVE IN AND MIX OUT THE
FG. MVFR IS EXPD TO CONT UNTIL THE TROF AXIS SHIFTS E OF THE AREA
LT THIS AFTN WHEN VFR RETURNS. ISOLD-SCT EMBD TSTMS ARE PSBL ESP
THIS AFTN...BUT INSTBY IS LMTD SO CONFIDENCE IN TSTM OCCURRANCE IS
TOO LOW TO INCLUDE IN TAFS ATTM.
OUTLOOK.../FRIDAY THROUGH SUNDAY/...
VFR IS EXPD MUCH OF THE TIME...ALTHOUGH A SERIES OF DISTURBANCES
MOVG ACRS THE GT LKS RGN WL CONT OCNL SHWR/TSTM CHCS THRU THE PD.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 27, 3:52 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EDT THU JUN 27 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-280900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
452 AM EDT THU JUN 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 27, 6:39 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 AM EDT THU JUN 27 2013
PAZ008-009-014>016-022-271230-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
739 AM EDT THU JUN 27 2013
...THUNDERSTORMS WITH HEAVY RAINS WILL AFFECT CLARION...NORTHEASTERN
BUTLER...NORTHERN ARMSTRONG...VENANGO...WEST CENTRAL JEFFERSON AND
WESTERN FOREST COUNTIES...
AT 733 AM EDT...THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES NORTH
OF COOPERSTOWN TO 3 MILES SOUTHWEST OF MUFF...MOVING NORTHEAST AT 15
MPH.
HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND
SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
SUGARCREEK... RIMERSBURG... KENNERDELL...
FRANKLIN... EMLENTON... EAST BRADY...
COOPERSTOWN... BRADYS BEND... SENECA...
VAN... SLIGO... OIL CITY...
EXCESSIVE RUNOFF WILL ELEVATE LEVELS ON SMALL STREAMS AND POND WATER
ON ROADS.
A SKYWARN SPOTTER IN RIMERSBURG REPORTED 1.6 INCHES OF RAIN IN JUST
20 MINUTES AS THE STORMS PASSED THROUGH.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4098 7910 4081 7957 4150 7999 4151 7999
4160 7986 4163 7977 4162 7962 4163 7961
4163 7950Local storm report, Jun 27, 6:48 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HEAVY RAIN RIMERSBURG 41.04N 79.50W
06/27/2013 M1.60 INCH CLARION PA TRAINED SPOTTER
SKYWARN OBSERVER REPORTED 1.60 INCHES OF RAIN IN 20
MINUTES
&&
EVENT NUMBER PBZ1302188Local storm report, Jun 27, 6:54 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
754 AM EDT THU JUN 27 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM HEAVY RAIN FOXBURG 41.15N 79.67W
06/27/2013 M2.00 INCH CLARION PA MESONET
MESONET STATION FOXBURG /FXBCV/ HEAVY RAIN
DURATION 1 HOUR
&&
IRIS SYSTEMEvent by event
16 flood, 3 flash flood, 2 heavy rain. Local standard time, as filed.
Flood, Venango
- When
- June 27, 7:03 AM EST to 8:03 AM EST
- Where
- Venango County, 0.48 mi NNW of Franklin to 0.37 mi SSW of Franklin
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.407, -79.852
Venango county 911 reported flooded basements in the town of Franklin. Also, flooding was reported at Allegheny Boulevard and Route 8/62 at Two Mile Road.
Flood, Jefferson
- When
- June 27, 8:35 AM EST to 9:35 AM EST
- Where
- Jefferson County, 0.46 mi NW of Baxter to 0.63 mi ENE of Baxter
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.134, -79.157
Emergency manager reported flooding on Route 28 in Baxter with a rock slide on roadway.
Flood, Jefferson
- When
- June 27, 8:38 AM EST to 9:38 AM EST
- Where
- Jefferson County, 0.14 mi NNW of Oliveburg to 0.53 mi E of Oliveburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.982, -79.031
Emergency manager reported a flooded roadway near Sprankle Mills Road.
Flood, Jefferson
- When
- June 27, 8:44 AM EST to 2:30 PM EST
- Where
- Jefferson County, 0.69 mi S of Frostburg to 1.55 mi SW of Frostburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.960, -79.030
Emergency manager reported flooding on State Route 536 at Harper Road in Perry Township.
Flood, Jefferson
- When
- June 27, 8:51 AM EST to 9:51 AM EST
- Where
- Jefferson County, 1.47 mi W of Summerville to 1.24 mi NNE of Harlan
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.117, -79.208
Department of Highways reported a rock/mud slide on Route 28 just north of Summerville.
Flood, Jefferson
- When
- June 27, 8:53 AM EST
- Where
- Jefferson County, 0.52 mi W of Summerville to 0.49 mi WSW of Summerville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.120, -79.190
Emergency manager reported flooding at the intersections of Mt Pleasant and Rollercoaster roads.
Flood, Jefferson
- When
- June 27, 8:55 AM EST to 10:55 AM EST
- Where
- Jefferson County, 0.69 mi N of Heathville to 1.08 mi N of Heathville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.090, -79.180
Emergency manager reported flooded basements.
Flood, Jefferson
- When
- June 27, 9:14 AM EST to 2:14 PM EST
- Where
- Jefferson County, 0.52 mi W of Anita to 0.95 mi NE of Punxsutawney Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -78.960
A trained spotter reported flooding on Main Street.
Flood, Clarion
- When
- June 27, 9:15 AM EST to 11:15 AM EST
- Where
- Clarion County, 0.22 mi NNE of Shannondale to 0.2 mi NW of Shannondale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.083, -79.228
Emergency manager reported a roadway flooded near it's intersection with Shannondale Road.
Flood, Jefferson
- When
- June 27, 9:23 AM EST to 2:23 PM EST
- Where
- Jefferson County, 0.44 mi N of Anita to 0.98 mi SW of Anita
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.006, -78.950
Trained spotter reported that State Route 310 was closed near Anita.
Flood, Jefferson
- When
- June 27, 10:15 AM EST to June 29, 7:00 AM EST
- Where
- Jefferson County, 0.79 mi SSE of Frostburg to 1.44 mi WSW of Delancey
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.959, -79.026
Emergency manager reported flooding on several portions of State Route 119 including the roadway in the towns of Punxsutawney, Big Run, Stump Creek and Sykesville. Flooding was also reported on Eddy and Yound Road, which were being used as a detour for already flooded roadways. Flooding impacted several businesses including Biggie's Meat Market and the Camouflage Inn. The emergency manager also reported rocks and debris on State Route 119.
Flood, Jefferson
- When
- June 27, 10:24 AM EST to June 29, 7:00 AM EST
- Where
- Jefferson County, 2.43 mi NE of Rathmel to 0.22 mi SE of Rathmel
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 41.128, -78.822
Emergency manager reported flooding throughout the town of Reynoldsville. Major arteries in and out of the town were made impassable. State Route 322 and 950 had several feet of water in spots. Over a dozen homes were evacuated and several car rescues took place. Several roadways remained closed until Saturday the 29th.
Heavy Rain, Jefferson
- When
- June 27, 10:38 AM EST
- Where
- Jefferson County, 0.87 mi SE of Worthville
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -79.140
Four inches of rain was recorded by a local trained spotter.
Flood, Jefferson
- When
- June 27, 10:39 AM EST to 1:39 PM EST
- Where
- Jefferson County, 0.87 mi SE of Worthville to 1.27 mi SE of Worthville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -79.140
A trained spotter reported a stream out of it's bank.
Flash Flood, Jefferson
- When
- June 27, 12:19 PM EST to 2:45 PM EST
- Where
- Jefferson County, 7.14 mi NNE of Sigel to 5.22 mi NNE of Sigel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.367, -79.046
The county emergency manager reported that State Route 949 was closed from north of Munderf to Sigel due to flooding.
Flash Flood, Jefferson
- When
- June 27, 12:20 PM EST to 2:00 PM EST
- Where
- Jefferson County, 2.02 mi ESE of Rathmel to 1.94 mi NNW of Soldier
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.089, -78.814
State Department of Highways reported that State Route 322 at Soldier Run was closed due to flooding.
Flash Flood, Jefferson
- When
- June 27, 12:29 PM EST to 2:30 PM EST
- Where
- Jefferson County, 2.36 mi E of Red Mill to 2.49 mi E of Red Mill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.171, -78.785
Emergency management reported that State Route 219 at Old Gray Road was closed due to flooding.
Heavy Rain, Jefferson
- When
- June 27, 12:52 PM EST
- Where
- Jefferson County, 0.87 mi SE of Reynoldsville
- Reported by
- Public
- Coordinates
- 41.090, -78.890
The public reported 6.00 inches of rain, since rain began this morning.
Flood, Jefferson
- When
- June 27, 8:15 PM EST to June 29, 7:00 AM EST
- Where
- Jefferson County, 1.73 mi NE of Big Run to 1.2 mi SSE of Cramer
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.990, -78.850
Emergency manager reported State Route 410 and US 119 is closed.
Flood, Jefferson
- When
- June 27, 8:15 PM EST to June 28, 8:00 AM EST
- Where
- Jefferson County, 1.25 mi ENE of Red Mill to 1.27 mi SSE of Red Mill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.180, -78.810
Emergency manager reported that Beechtree Road was closed between Airport Road and Westville Road.
Flood, Jefferson
- When
- June 27, 10:55 PM EST to June 29, 7:00 AM EST
- Where
- Jefferson County, 0.9 mi N of Sykesville to 0.77 mi ENE of Sykesville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.063, -78.827
State official reported water up to the seats in cars and a water rescues were ongoing.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Pennsylvania, June 27 to 28, 20131 death · $6.6 million · EF1 · 18 events
- Flood and Hail in Kansas, June 27, 20132 injured · $1.2 million · 4.25 in hail · 83 events
- Flash Flooding and Flooding in New York, June 27 to 29, 2013$7.0 million · 1 in hail · 19 events
- Hail and Damaging Winds in Missouri, June 27 to 28, 2013$625,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Wisconsin, June 27, 2013$1.6 million · 2.5 in hail · 16 events
- Hail and Damaging Winds in Mississippi, June 27 to 29, 2013$550,000 · 1 in hail · 29 events
- Flash Flood and Flood in New York, June 27 to 28, 2013$1.0 million · 2 events
- Damaging Winds in Texas, June 27, 2013$500,000 · 82 kt wind · 11 events
- Hail and Damaging Wind in Arkansas, June 27, 20133 injured · $150,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Ohio, June 27, 2013$125,000 · 1 in hail · 12 events
- Flash Flood in Ohio, June 27, 2013$200,000 · 1 event
- Flash Flood in Ohio, June 27, 2013$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466349, 466299, 466301, 466302, 466487, 466311, 466312, 466313, 466318, 466322, 466341, 466331, 466342, 466455, 466266, 466273, 466276, 466251, 466527, 466531, 466534.